Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 19, 2018Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 19, 2018, 4:18 PM CDT for Swift County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 4:18 PM CDT (21:18 UTC)
Expired
Jul 19, 2018, 5:15 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS83 KMPX 192118
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 PM CDT THU JUL 19 2018

MNZ048-055-192215-
Pope-Swift-
418 PM CDT THU JUL 19 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WITH POSSIBLE FUNNEL 
CLOUDS WILL AFFECT SOUTHWESTERN POPE AND EASTERN SWIFT COUNTIES...

At 416 PM CDT, radar indicated showers and thunderstorms along a 
line extending from near Lake Hassel to near De Graff. The storms 
are nearly stationary. A funnel cloud was reported west of Benson.

Funnel clouds from these showers and thunderstorms could briefly 
touch down as weak tornadoes. People in the effected area should 
remain inside a sturdy structure until the showers and thunderstorms 
pass.

Locations impacted include...
Benson, Murdock, Lake Hassel, De Graff and Swift Falls. 

This includes U.S. Highway 12 between mile markers 42 and 56.
 

LAT...LON 4551 9567 4516 9561 4516 9536 4550 9540
TIME...MOT...LOC 2116Z 327DEG 2KT 4545 9557 4527 9555 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:28 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 19, 3:28 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT Thu Jul 19 2018

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Jul 19 2018

At 2pm this afternoon, the surface low is currently located over the
border of MN and SD and is gradually progressing east-southeastward.
A band of showers and weak thunderstorms lifted through Minnesota
this afternoon, providing about 0.5 to 2.0 inches of rain from West
Central MN to South Central MN. Forcing from the warm front and
upper trough initiated a few thunderstorms this afternoon in
Southwestern and South Central MN. Due to lack of instability and
effective shear, we did not see any organized supercells. However, a
few funnel clouds developed due to ambient vorticity, low LCLs
around 500 m, and 150 m2s2 0-1km SRH. The threat for funnel clouds
has decreased with the low-level helicity and shear decreasing
across South Central MN.

Scattered weak thunderstorms may still be possible this afternoon,
otherwise we expect shower activity to continue through today and
overnight. The surface low is expected to reach the Iowa/Illinois
border by 12Z Friday. Shower activity will thus progress eastward
with Western MN expected to be mostly dry by Friday afternoon. A
few thunderstorms may be possible in the cyclonic flow across
Central MN through Western WI with near 500-1000 J/kg of MUCAPE
due to daytime heating. Severe weather is not anticipated with the
bulk of the forcing will be with and downstream of the surface
low in Illinois. Temperatures will remain mild in the mid to upper
70s due to the northwest flow and extensive cloud cover.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Jul 19 2018

By Friday night, the low pressure system will be over the southern
Great Lakes, with the western extent of cyclonic flow extending west
across WI and MN.  A few showers and possibly isolated thunder will
linger into the evening hours, but dissipate as the night
progresses.  The low will essentially stall out across southwestern
MI, keeping us in northwest flow and mostly cloudy to overcast skies
for western WI and eastern MN.  Much drier air will begin pushing
into western MN from the Dakotas Saturday afternoon, and push across
the area by Sunday morning.

After a pleasant weather day on Sunday, the next feature to watch is
a cold front expected to move through on Sunday.  This front will be
extending southward from a low pressure system in northern Manitoba,
so we'll be very far removed from the low.  There will be a chance
for thunderstorms to develop along the front, but limited
instability along the front will limit the potential for strong or
widespread storms.

The Manitoba low will translate eastward in the following days and
bring a stronger cold front through our area on Wednesday.  With a
dry airmass in place, the chance for precipitation along this front
looks limited.  Cooler temperatures will follow for the end of next
week as we remain in northwesterly flow behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu Jul 19 2018

MVFR and IFR ceilings continue across Southern and Central MN
this afternoon. In addition, visibilities are reduced due to
shower activity from West Central MN to Southeastern MN. There is
also as an area of thunderstorms in Southwestern MN that is
progressing eastward and will impact MKT after 19Z. Otherwise,
scattered shower activity is expected this evening and overnight
with ceilings becoming IFR with much low-level moisture in place.
Ceiling heights will gradually rise Friday morning with a
continued chance for scattered showers.

KMSP... MVFR ceilings with scattered shower chances will continue
this evening with IFR ceilings likely overnight into Friday. VFR
ceilings will be likely again by Friday afternoon. However, there
is a slight chance for thunderstorms late Friday afternoon.

/OUTLOOK FOR KMSP/
Friday night...MVFR early, then VFR. North wind less than 10 kt.

Saturday...VFR. North wind 10 kt.

Saturday night...VFR. Northeast wind 5 kt or less.

Sunday...VFR. Northeast wind around 5 kt becoming east.

Sunday night...VFR. Variable wind less than 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...SPD
AVIATION...AMK
Hazardous weather outlook, Jul 19, 3:00 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Thu Jul 19 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
300 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Locally heavy rainfall is possible into tonight, which could lead
to localized flooding. The heaviest rainfall is expected to occur
near and south of the Minnesota River valley. Scattered
thunderstorms are likely this afternoon. There is a small chance
for funnel clouds or a brief tornado in south central Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for scattered thunderstorms will continue through Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 19, 11:54 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1154 AM CDT THU JUL 19 2018

MNZ074-191800-
Brown-
1154 AM CDT THU JUL 19 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Brown...

At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Cobden.

LOCATIONS IMPACTED INCLUDE...
Cobden.

This includes U.S. Highway 14 between mile markers 77 and 86.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477
TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491

SPD
Special weather statement, Jul 19, 12:35 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018

MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...

At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.

Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.

This includes Interstate 90 between mile markers 83 and 112.

Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.

LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
      4419 9496 4419 9437 4385 9436 4384 9426
      4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475

JRB
Local storm report, Jul 19, 12:59 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1259 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FUNNEL CLOUD     4 ENE SANBORN           44.24N 95.06W
07/19/2018                   BROWN              MN   PUBLIC

            PHOTO OF FUNNEL CLOUD VIA TWITTER ON HIGHWAY
            14 BETWEEN SANBORN AND SPRINGFIELD.

&&

MKM
Special weather statement, Jul 19, 1:16 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT THU JUL 19 2018

MNZ075-083-092-191915-
Blue Earth-Nicollet-Faribault-
116 PM CDT THU JUL 19 2018

...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS AND HEAVY
RAIN ACROSS FARIBAULT...BLUE EARTH AND SOUTHEASTERN NICOLLET
COUNTIES...

At 114 PM CDT, radar indicated thunderstorms were located along a
line extending from Searles to near East Chain. Movement was east at
20 to 25 mph.

Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake, Wells,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake and
Elmore.

This includes the following highways...
 Interstate 90 between mile markers 113 and 142.
 U.S. Highway 14 between mile markers 123 and 143.
 U.S. Highway 169 between mile markers 1 and 58.

A few funnel clouds have been reported with these showers and
thunderstorms. Funnel clouds from these showers and thunderstorms
could briefly touch down as very weak tornadoes.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4350 9425 4384 9425 4385 9436 4422 9437
      4424 9401 4423 9377 4385 9377 4385 9365
      4350 9365
TIME...MOT...LOC 1814Z 252DEG 20KT 4424 9446 4350 9435

JRB
Local storm report, Jul 19, 3:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TORNADO          2 WNW CEYLON            43.54N 94.67W
07/19/2018                   MARTIN             MN   LAW ENFORCEMENT

            VIDEO ON TWITTER. TALKED TO SHERIFF'S DEPUTY
            WHO WITNESSED TORNADO. TOUCHDOWN BETWEEN
            SUSAN LAKE AND FISH LAKE. TORNADO ESTIMATED
            TO BE 20 TO 40 FEET WIDE. TREES DOWN. TREES
            ESTIMATED TO BE 15 TO 20 FEET IN HEIGHT.
            TORNADO ESTIMATED TO BE ON THE GROUND FOR 11
            MINUTES.

&&

CEO
Special weather statement, Jul 19, 4:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 PM CDT THU JUL 19 2018

MNZ048-055-192215-
Pope-Swift-
418 PM CDT THU JUL 19 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WITH POSSIBLE FUNNEL
CLOUDS WILL AFFECT SOUTHWESTERN POPE AND EASTERN SWIFT COUNTIES...

At 416 PM CDT, radar indicated showers and thunderstorms along a
line extending from near Lake Hassel to near De Graff. The storms
are nearly stationary. A funnel cloud was reported west of Benson.

Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes. People in the effected area should
remain inside a sturdy structure until the showers and thunderstorms
pass.

Locations impacted include...
Benson, Murdock, Lake Hassel, De Graff and Swift Falls.

This includes U.S. Highway 12 between mile markers 42 and 56.

LAT...LON 4551 9567 4516 9561 4516 9536 4550 9540
TIME...MOT...LOC 2116Z 327DEG 2KT 4545 9557 4527 9555

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:54 AM CDTSpecial Weather StatementMPXBrown66 min
Jul 19, 12:35 PM CDTSpecial Weather StatementMPXMartin, Watonwan40 min
Jul 19, 1:16 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault59 min
Jul 19, 4:27 PM CDTSpecial Weather StatementMPXMartin33 min
Jul 19, 6:24 PM CDTSpecial Weather StatementMPXNicollet66 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.